In Brain, Behavior & Immunity, Drom and colleagues presented a case study that illustrates the challenges of polypharmacy in the context of rare diseases.
The case, as presented, details a 63-year-old male who had a history of metastatic gastrointestinal stromal tumor (GIST) and neuropsychiatric symptoms consistent with hypomania. He presented with mild confusion and memory impairment; a medical workup revealed that he had a urinary tract infection.
Read more about GIST etiology
His infection was promptly treated, and his antineoplastic treatment of avapritinib withheld for 2 weeks. His cognition gradually improved, and avapritinib was resumed at 200 mg daily. However, his cognition deteriorated once more. His symptoms improved upon avapritinib discontinuation and returned when treatment was reinitiated.
His physicians decided that the avapritinib dose should be reduced to 100 mg daily and intermittently withheld in order to improve his cognition. After 5 months, avapritinib was withheld altogether due to treatment intolerance. A month later, the patient was admitted for altered mental status and dysphagia.
Imaging studies revealed increasingly prominent lower abdominal and pelvic peritoneal masses. He was once again diagnosed with a urinary tract infection, as well as possible aspiration pneumonia.
The patient was referred to psychiatric services, which found that he had mild hypophonia, dysarthria, shuffling gait, masked face, and a disconjugate gaze with mild horizontal nystagmus. Laboratory tests were unremarkable; cerebrospinal fluid analysis was not performed due to low expected clinical yield of the results and the inherent risk of the procedure. Brain magnetic resonance imaging showed a subtle increase in T1 signaling in the substantia nigra that was deemed nonspecific, while electroencephalographic monitoring for 72 hours revealed diffuse slowing but no epileptiform activity.
“Differential diagnoses included neuroleptic-induced parkinsonism, unmasking of idiopathic Parkinson’s Disease, avapritinib-related neuropsychiatric symptoms, or a paraneoplastic process triggered by metastatic GIST,” the authors of the report wrote.
The patient was prescribed haloperidol for agitation, requiring the need for physical restraints. Cardio-levodopa was initiated for suspected parkinsonism, which resulted in a slight improvement in his spontaneous movement.
On day 10, a repeat neuropsychiatric examination revealed more prominent features of Parkinsonism, including asymmetric cogwheeling, bradykinesia, and a lingual tremor. His dose of cardio-levodopa was increased due to ongoing nocturnal agitation and psychosis.
On day 13, any perceived benefit from cardio-levodopa treatment has waned. At this point, his physicians decided to initiate empirical treatment for an undiagnosed autoimmune/paraneoplastic process with intravenous methylprednisolone and intravenous immunoglobulin. During the next few days, the patient experienced transient, mild symptomatic improvements.
On day 23, the patient was discharged with cardio-levodopa 25/100 mg, 2.5 tabs 3 times daily. The patient’s family preferred to continue home therapy and outpatient follow-up. Unfortunately, the patient died 2 days later. An autopsy was not performed, and the official cause of death remains unknown.
Unknown Disease, Unknown Cause
There is a lot that we can dissect and learn about here. Perhaps the most unsettling part of the entire case study was how the patient’s antineoplastic drug, avapritinib, was repeatedly associated with episodes of cognitive deterioration and yet was only later discarded altogether.
Read more about GIST treatment
Let us review the patient’s journey with avapritinib. The patient was prescribed the medication for his metastatic GIST. Nevertheless, a strange pattern appeared — the patient’s cognition deteriorated and briefly improved once the drug was discontinued; whenever avapritinib was reinitiated, the patient’s cognitive abilities deteriorated once more.
What could be behind this?
“The addition of avapritinib may have, in theory, increased sensitivity to the adverse effects of olanzapine and exacerbated an underlying, previously subclinical vulnerability, triggering a devastating cascade of neurological deterioration,” the authors of the study wrote.
This situation should remind us, clinicians, to always check for any potential adverse effects in any prescribed medications. As time progresses and drugs and disease have had more time to interact with each other, adverse reactions may take place. If sufficiently severe, this means that certain drugs will need to be scaled back, if not completely eliminated altogether.
In this patient, there is little doubt that he is suffering from some notable signs of Parkinsonism. The patient’s physicians made an excellent decision to start cardio-levodopa on account of those symptoms, even before a full review of Parkinson’s Disease was ordered. Although less than ideal, physicians often have to make decisions based on the clinical picture before them. The fact that the initiation of cardio-levodopa made a clinical difference for a few days should assure the prescribing physician that his quick action made a difference.
Unfortunately, the patient in this case study died abruptly, and no official cause of death was ascertained.
In summary, it is important that the benefits and risks of any new intervention be described carefully and consistently to patients and their family members. Patients should always feel welcomed if they notice new symptoms or whether they have questions regarding their current treatment regime. Clinicians, on the other hand, should constantly monitor the types of drugs prescribed to a patient and to remove unnecessary / outdated medications if the risk of polypharmacy is high.
“Physicians should view deprescribing as initiating a “therapeutic intervention” similar to initiating clinically appropriate therapy,” Halli-Tierney and colleagues wrote. “When deprescribing, it is imperative to consider patient/caregiver perspectives on goals of therapy, including views on medications and chronic conditions and preferences and priorities regarding prescribing to slow disease progression, prevent health decline, and address symptoms.”
Drom C, Schenheit K, Matzke M, et al. Abrupt onset of severe parkinsonism in a patient with metastatic gastrointestinal stromal tumor receiving treatment with avapritinib: a case report. Brain Behav Immun Health. Published online December 12, 2022. doi:10.1016/j.bbih.2022.10057
Halli-Tierney AD, Scarbrough C, Carroll D. Polypharmacy: evaluating risks and deprescribing. Am Fam Physician. Published online July 1, 2019. doi: 0701/p32.html